Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 21, 2002, 3:48 PM MDT for Big Horn County, Wyoming. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 3:48 PM MDT (21:48 UTC)
- Expired
- Aug 21, 2002, 4:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Big Horn County, WY
The radar
The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:50 PM MDT | Hail 1.75 | Burlington, WY | |
| Aug 21, 4:05 PM MDT | Hail 1.75 | Emblem, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 212148 SVRRIW WYC003-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 346 PM MDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING * UNTIL 430 PM MDT * AT 346 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING THREE QUARTER INCH HAIL IN BURLINGTON ...OR ABOUT 18 MILES WEST OF GREYBULL. DOPPLER RADAR INDICATED THE STORM MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER EMBLEM AND BURLINGTON UNTIL 400 PM AND PASS JUST NORTH OF GREYBULL BETWEEN 410 AND 420 PM. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO ONE INCH IN DIAMETER. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4450 10863 4437 10843 4467 10793 4485 10825 SKRBAC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:59 AM MDT, 13 hours 49 minutes earlier.
Area forecast discussion, Aug 21, 1:59 AM MDT, 13 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 159 AM MDT WED AUG 21 2002 SATELLITE IS SHOWING UPPER CUT OFF LOW CURRENTLY SPINNING OVER THE PACIFIC NORTHWEST. ALSO MOISTURE CONTINUES TO FLOW INTO THE AREA FROM THE SOUTH. MODELS IN GENERAL AGREEMENT SHOWING DIVERGENCE AT 300 MB AND 700 MB CONVERGENCE. IN ADDITION...RESIDUAL BOUNDARIES LEFT OVER FROM CURRENT CONVECTION WILL ALLOW FOR SCATTERED T-STORMS TODAY THROUGH TONIGHT. 700 MB WIND FIELD SHOWS SOUTHWEST WINDS OVER SOUTHWEST WY WITH NORTHEAST WINDS OVER SHERIDAN AND JOHNSON COUNTIES...THUS FORMING SOME KIND OF BOUNDARY EXTENDING FROM TETON COUNTY DOWN ALONG THE WIND RIVER MOUNTAINS. EXPECT TO SEE CONVECTION TO FIRE ALONG THIS BOUNDARY AND MOVE NORTHEAST. MODELS ALSO INDICATE THE FORMATION OF A MCS OVER NORTHEAST WY TONIGHT. CURRENT FORECAST HAS 40 POPS IN MOST PLACES TODAY...THIS LOOKS TO BE GOOD AND WILL NOT CHANGE. WILL CONTINUE THE CHANCE OF MAINLY LATE DAY SHOWERS/T-STORMS THU AND FRI...BUT WITH A LESSER CHANCE IN THE SOUTH WHERE LESS MOISTURE AND INSTABILITY. IN THE EXTENDED...WILL ADD CHANCE POPS TO SATURDAY AND SUNDAY... ESPECIALLY IN THE NORTH...AS THE MODELS NOW SHOW A WETTER SOLUTION. CHANCE POPS MONDAY AND TUESDAY LOOK GOOD. .RIW...NONE. MLC
In the hours before
Special weather statement, Aug 21, 10:00 AM MDT, 5 hours 48 minutes before
WYZ001>009-026>028-212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1000 AM MDT WED AUG 21 2002 THE SEVERE WEATHER RISK IN NORTHERN WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. DISCUSSION...AN APPROACHING UPPER LEVEL DISTURBANCE OVER EASTERN IDAHO WILL MOVE INTO NORTHWEST AND NORTH CENTRAL WYOMING THIS AFTERNOON PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...A MOIST UPSLOPE FLOW EAST OF THE BIG HORN MOUNTAINS WILL AID IN THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS. A COUPLE OF THESE STORMS MAY APPROACH OR EXCEED SEVERE LEVELS DURING THE AFTERNOON OR EARLY EVENING. THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN NORTHERN WYOMING. YELLOWSTONE NATIONAL PARK...PARK...BIG HORN...JOHNSON...WASHAKIE... TETON...AND HOT SPRINGS WCJIN-WYNW-WYNE SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:53 PM MDT | Tornado Warning | RIW | Big Horn | 52 min |
| Aug 21, 3:53 PM MDT | Tornado Warning | RIW | Big Horn | 52 min |
| Aug 21, 4:58 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 62 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Natrona | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.